Alert archive / Arkansas / Flash Flood Warnings in 2019

Flash Flood Warning 3, NWS Shreveport, LA

April 7, 2019Columbia County, Union County, Arkansas

NWS Shreveport, LA issued this flash flood warning at Apr 7, 2019, 9:29 AM CDT for Columbia County, Union County, Arkansas. It was in force for 4 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 7, 2019, 9:29 AM CDT (14:29 UTC)
Expired
Apr 7, 2019, 1:30 PM CDT
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Columbia County, AR, Union County, AR

The radar

The Shreveport radar (KSHV), 147 km from the middle of the area, began a volume at 14:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 9:30 AM CDTFLASH FLOODEl Dorado, ARCORRECTS PREVIOUS FLASH FLOOD REPORT FROM EL DORADO. VIDEO OF FLASH FLOODING ON SOCIAL MEDIA. REPORTS OF MULTIPLE ROADS FLOODED.
Apr 7, 10:40 AM CDTFLASH FLOOD5 Sse Magnolia, ARPORTIONS OF HIGHWAY 79 SOUTH OF MAGNOLIA ARE UNDERWATER. SEVERAL COUNTY ROADS ARE UNDERWATER. MAIN STREET AND DUDNEY STREET, AS WELL AS OTHER CITY STREETS IN MAGNOLA ARE FLOODED.
Apr 7, 1:00 PM CDTFLASH FLOOD4 Nnw Emerson, ARA VEHICLE WAS SUBMERGED AT THE INTERSECTION OF COUNTY ROADS 7 AND 10. FORTUNATELY, THE DRIVER WAS ABLE TO ESCAPE SAFELY.
Apr 7, 1:00 PM CDTFLASH FLOOD5 Se Magnolia, ARA VEHICLE WAS WASHED OFF OF COUNTY ROAD 30 SOUTHEAST OF MAGNOLIA. THE DRIVER WAS ABLE TO ESCAPE HER VEHICLE TO SAFETY. OVER ONE FOOT OF RUSHING WATER COVERED THIS PORTION OF THE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 2.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2019-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1489 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2019-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1489 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
2.2
Supercell composite
12.0

Open this sounding in Storm Lab

The text

As transmitted.

385 
WGUS54 KSHV 071429
FFWSHV
ARC027-139-071830-
/O.NEW.KSHV.FF.W.0003.190407T1429Z-190407T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
929 AM CDT Sun Apr 7 2019

The National Weather Service in Shreveport has issued a

* Flash Flood Warning for...
  Union County in south central Arkansas...
  Columbia County in southwestern Arkansas...

* Until 130 PM CDT.

* At 929 AM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. 
  Widespread rainfall amounts of two to in excess of four inches has 
  already fallen this morning across much of Columbia and Union 
  Counties. Several roads are covered in water this morning across 
  Union County, and this additional heavy rainfall will result in 
  flash flooding.

* Some locations that will experience flooding include...
  El Dorado, Magnolia, Smackover, Waldo, Norphlet, Huttig, Junction
  City, McNeil, Strong, Calion, Emerson, Louann, Mount Holly,
  Atlanta, Wesson, Village, Lisbon, Urbana, Lawson and Macedonia.

Additional rainfall amounts of one to three inches are possible in 
the warned area through early this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Keep children away from storm drains, culverts, creeks and streams.
Water levels can rise rapidly and sweep children away.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3302 9348 3339 9327 3339 9312 3338 9312
      3339 9276 3336 9268 3337 9257 3332 9252
      3332 9246 3329 9247 3327 9244 3330 9235
      3329 9236 3325 9223 3321 9223 3321 9218
      3316 9217 3316 9212 3307 9213 3301 9207

$$

15

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Apr 7, 8:08 AM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Apr 7, 8:08 AM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
808 AM CDT Sun Apr 7 2019

.AVIATION...

For the ArkLaTex, IFR/MVFR and we will bounce around that for
another day or two as the upper low is crossing over the Rio
Grande now and is headed right for the ArkLaTex. Southerly winds
will becoming Northerly on Monday as the system swings overhead
with a weak surface reflection shifting winds. SFC winds will be
gusty in and around downpours with some large hail possible in the
stronger storms. /24/

&&

.PREV DISCUSSION... /issued 525 AM CDT Sun Apr 7 2019/

SHORT TERM.../Sunday through Monday/

A huge range of 60s this morning with light and variable winds.
Skies are cloudy and less than half sites at this time are seeing
any patchy fog issue, mainly in E TX where rains have just lifted
across I-20 and continue Northward. We had some decent totals
yesterday with another 1 to 3 inches possible today and tonight.

The SPC continues a large slight risk area for today and hail
continues to be primary threat today and this evening. Tomorrow
their marginal area will lie over the Eastern edge of our cwa.
The models show the upper low flying right overhead with a weak
surface reflection focusing all the activity on the Eastern half.
Pollen continues to just give up. We will continue with near
average temps through Monday. /24/

LONG TERM.../Monday Night through Sunday/

Despite the semi-closed nature of the upper trough by tonight and
Monday, the majority of the progs have trended with a faster
movement of the low/trough into the Lower MS Valley Monday evening,
with the exception of the NAM, which is considerably slower with
the low over Wrn LA early Monday evening. Have trended more with a
blend of the models but a bit faster than the NAM (considering
consistency in the models for the past couple of days), with some
isolated -SHRA possibly lingering in the evening near the trough/low
center over Scntrl AR/Ern sections of Ncntrl LA. Thus, have re-
inserted slight chance pops for these areas Monday evening, before
drying/subsidence just behind the departing system should end any
residual -SHRA by 06Z Tuesday. Otherwise, a dry NW flow aloft will
commence late Monday night in wake of the departing trough, allowing
for drier air to spill SE into the region. Weak sfc ridging will
build into the region as well, with enhanced subsidence within the
dry air mass in place expected to result in above normal temps as
readings climb into the lower to mid 80s.

This sfc ridge should shift E of the region Tuesday night, with the
pressure gradient tightening across the Srn Plains and much of our
region Wednesday in response to deepening sfc cyclogenesis that will
occur over portions of Wrn and Cntrl KS ahead of an amplifying upper
trough that will cross the Rockies. Despite the increasing Srly low
level flow, moisture will be hard to come by, which should result in
much above normal temps by afternoon as they climb into the mid and
possibly upper 80s. The SWrly LLJ will persist Wednesday night which
should maintain sfc winds overnight and thus milder min temps, with
the low level moisture field finally beginning to deepen somewhat
after 12Z Thursday ahead of an associated cold front that will enter
extreme SE Ok/SW AR/NE TX after daybreak. The GFS/Canadian continue
to suggest that the potential for isolated convection developing by
afternoon just ahead of the cold front over Scntrl AR/much of N LA,
with the ECMWF finally on board with isolated convection developing
as well. Have maintained slight chance pops over these areas through
Thursday evening, with the front still expected to exit the region
by 06Z Friday. Cooler (more seasonal temps) and drier air will spill
SE in wake of the fropa, with sfc ridging expected to build S to the
coast Friday. SW flow aloft will persist in wake of the fropa
though, ahead of an amplifying longwave trough that will dig through
the Desert SW Saturday and into the Srn Rockies and eventually Srn
Plains Saturday night/Sunday. This should result in increasing
overrunning convection as it spreads NE across the region Saturday
through Sunday. For now, have carried mid chance pops areawide with
the potential for pops to be increased in subsequent forecasts.
/15/

PREV DISCUSSION... /issued 1147 PM CDT Sat Apr 6 2019/

AVIATION...
Ceilings to become MVFR overnight with showers and thunderstorms
returning shortly after daybreak across area terminals. -TSRA
conditions expected through much of the day Sunday. Otherwise,
southeast winds around 5 to 10 knots expected through the
overnight hours, decreasing to 5 knots after 07/12Z. Winds to
become light and variable after 08/00Z with MVFR conditions
and patchy light rain possible through Sunday evening. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  61  77  57 /  80  80  40  10
MLU  79  63  76  57 /  80  80  60  20
DEQ  74  59  78  51 /  50  60  30   0
TXK  73  60  77  55 /  60  70  40  10
ELD  76  60  75  54 /  70  80  60  20
TYR  73  60  78  56 /  60  70  30   0
GGG  74  60  79  55 /  80  70  30   0
LFK  74  61  79  57 /  80  80  30   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

24/15
Hazardous weather outlook, Apr 7, 6:32 AM CDT, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
632 AM CDT Sun Apr 7 2019

ARZ060-061-070>073-LAZ001>006-010>014-017>022-TXZ097-110>112-
124>126-136>138-149>153-165>167-071800-
Hempstead-Nevada-Miller-Lafayette-Columbia-Union-Caddo-Bossier-
Webster-Claiborne-Lincoln-De Soto-Red River-Bienville-Jackson-
Ouachita-Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-Bowie-
Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-
Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine-
632 AM CDT Sun Apr 7 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Scattered showers and thunderstorms will remain possible this
morning across much of East Texas, Northwest Louisiana, and
Southwest Arkansas, but coverage and intensity is expected to
increase this afternoon as the parent upper level storm system
begins to lift east northeast into Eastcentral Texas. While
isolated severe thunderstorms containing large hail will be
possible this morning across portions of these areas, the
potential for severe thunderstorms will increase this afternoon
across East Texas, North Louisiana, and Southern Arkansas, with
damaging winds, large hail, isolated tornadoes, and locally heavy
rainfall possible. Where the heavier rain falls repeatedly over
the same areas, localized flash flooding will also be possible.
The severe weather threat will gradually diminish from southwest
to northeast later this evening, although the threat for locally
heavy rainfall will linger overnight across portions of East
Texas, Northwest Louisiana, and Southwest Arkansas near the
center of this storm system.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Showers and isolated thunderstorms will begin to diminish from
west to east Monday, as the parent storm system continues to shift
east out of the area. While much warmer and drier conditions are
expected for much of this week, showers and a few embedded
thunderstorms will increase across the region Saturday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, spotter networks, and amateur
radio operators, will be needed today and tonight.

ARZ050-051-059-OKZ077-TXZ096-108-109-071800-
Sevier-Howard-Little River-McCurtain-Red River-Franklin-Titus-
632 AM CDT Sun Apr 7 2019

This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...Today and Tonight...

While isolated to widely scattered showers and thunderstorms will
be possible this morning, showers and thunderstorms will increase
this afternoon from the southwest, as the parent upper level storm
system begins to lift east northeast into Eastcentral Texas. There
will be a threat for isolated strong to severe thunderstorms this
afternoon and evening across Southeast Oklahoma and portions of
extreme Northeast Texas and Southwest Arkansas, with damaging
winds, large hail, and locally heavy rainfall possible. Where the
heavier rains move repeatedly over the same areas, localized flash
flooding will be possible. The severe weather threat will diminish
later this evening, but the threat for locally heavy rainfall will
persist through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Showers and isolated thunderstorms will begin to diminish from
west to east Monday, as the parent storm system continues to shift
east out of the area. While much warmer and drier conditions are
expected for much of this week, showers and a few embedded
thunderstorms will increase across the region Saturday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, spotter networks, and amateur
radio operators, may be needed this afternoon and tonight.

15

In the hours before

Special weather statement, Apr 7, 7:21 AM CDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Shreveport LA
721 AM CDT Sun Apr 7 2019

ARZ073-071245-
Union AR-
721 AM CDT Sun Apr 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN UNION COUNTY UNTIL 745 AM
CDT...

At 721 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lawson, or 9 miles east of El Dorado, moving northeast at 40 mph.
Another strong thunderstorm was indicated 10 miles southwest of El
Dorado, moving northeast at 35 mph.

Penny to nickel size hail will be possible with these storms.

Locations impacted include...
El Dorado, Norphlet, Calion, Wesson, Lawson, Newell, Three Creeks,
Pigeon Hill and Catesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3306 9271 3310 9292 3337 9265 3336 9260
      3337 9259 3337 9255 3333 9252 3332 9252
      3333 9250 3332 9249 3333 9248 3332 9246
      3331 9247 3330 9246 3329 9247 3327 9244
      3328 9238 3330 9236 3328 9236 3328 9233
TIME...MOT...LOC 1220Z 242DEG 35KT 3325 9251

15
Local storm report, Apr 7, 7:48 AM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
748 AM CDT SUN APR 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     HAIL             5 SSW DOUGLASSVILLE     33.12N 94.37W
04/07/2019  E1.00 INCH       CASS               TX   AMATEUR RADIO

            QUARTER SIZE HAIL FELL 6 MILES NORTH OF
            LINDEN.

&&

15
Local storm report, Apr 7, 8:02 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
802 AM CDT SUN APR 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     HAIL             2 E EL DORADO           33.22N 92.62W
04/07/2019  E0.75 INCH       UNION              AR   PUBLIC

            A PICTURE OF DIME TO PENNY SIZE HAIL IN EL
            DORADO WAS POSTED TO FACEBOOK.

&&

15
Special weather statement, Apr 7, 8:35 AM CDT, 54 minutes before
Special Weather Statement
National Weather Service Shreveport LA
835 AM CDT Sun Apr 7 2019

ARZ072-071415-
Columbia AR-
835 AM CDT Sun Apr 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COLUMBIA COUNTY UNTIL 915
AM CDT...

At 834 AM CDT, Doppler radar was tracking strong thunderstorms near
Macedonia, or 11 miles northeast of Springhill, moving northeast at
40 mph.

Penny to nickel size hail will be possible with these storms.

Locations impacted include...
Magnolia, Waldo, McNeil, Taylor, Emerson, Village, Macedonia,
Welcome, Calhoun, Ebenezer, Laughlin, Walkerville, College Hill,
Noxobe, Horsehead and Medlock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3303 9319 3303 9349 3304 9349 3344 9323
      3344 9312 3338 9312 3338 9298 3336 9298
TIME...MOT...LOC 1334Z 218DEG 35KT 3311 9331

15
Local storm report, Apr 7, 9:12 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
912 AM CDT SUN APR 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 AM     HAIL             5 S DOUGLASSVILLE       33.12N 94.36W
04/07/2019  E1.25 INCH       CASS               TX   AMATEUR RADIO

            A PICTURE OF HALF DOLLAR SIZE HAIL THAT FELL
            IN THE RED HILL COMMUNITY WAS POSTED TO
            FACEBOOK.

&&

15
Special weather statement, Apr 7, 9:16 AM CDT, 13 minutes before
Special Weather Statement
National Weather Service Shreveport LA
916 AM CDT Sun Apr 7 2019

TXZ138-071500-
Harrison TX-
916 AM CDT Sun Apr 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARRISON COUNTY
UNTIL 1000 AM CDT...

At 916 AM CDT, Doppler radar was tracking strong thunderstorms near
Crossroads, moving northeast at 25 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Scottsville, Jonesville and Leigh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3269 9406 3269 9405 3251 9405 3238 9427
      3247 9436
TIME...MOT...LOC 1416Z 225DEG 22KT 3248 9425

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 4:49 AM CDTSpecial Weather StatementSHVUnion26 min
Apr 7, 5:59 AM CDTSpecial Weather StatementSHVLafayette46 min
Apr 7, 6:43 AM CDTSevere Thunderstorm WarningSHVColumbia62 min
Apr 7, 7:21 AM CDTSpecial Weather StatementSHVUnion24 min
Apr 7, 7:44 AM CDTSevere Thunderstorm WarningSHVLafayette, Miller32 min
Apr 7, 7:56 AM CDTAreal Flood AdvisorySHVColumbia, Union4 hr
Apr 7, 8:35 AM CDTSpecial Weather StatementSHVColumbia40 min
Apr 7, 10:01 AM CDTRiver Flood WarningSHVColumbia52 days
Apr 7, 1:30 PM CDTFlash Flood WarningSHVUnion3 hr
Apr 7, 2:59 PM CDTSevere Thunderstorm WarningSHVUnion61 min
Apr 7, 3:35 PM CDTSevere Thunderstorm WarningSHVUnion41 min
Apr 7, 4:30 PM CDTFlash Flood WarningSHVUnion9 hr
Apr 7, 5:26 PM CDTFlash Flood WarningSHVColumbia6 hr

Nearby

Flash Flood Warnings in Arkansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.